Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

Hello, I am trying to find out what is wrong

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 1420 Questions
Question
Hello, I am trying to find out what is wrong with my daughter. She is 25 years old. A pediatric oncology nurse at a large hospital in Northern NJ. For about two months now she has been gaining weight (normally she was 140 lbs and 5'7") She is now 160 lbs. She hasn't had a period in 3 months, has a distended/bloated stomach, explosive diarrhea out of nowhere, severe cramping and back pain. She has very little appetite and exhausted all the time. She has seen a gynecologist, had an vaginal ultrasound and pregnancy test (both negative). She has seen a gastroenterologist and had a colonscopy but that was negative for colitis. She had normal blood work done by her primary doctor and nothing abnormal. She and I know that something is definitely wrong but no one can figure it out. Help please. She can't keep living like this. Thank you.
JoanneK
Thu, 1 Feb 2018 in Digestion and Bowels
 
 
Answered by Dr. Saddiq Ulabidin 3 hours later
Brief Answer:
Thyroid levels and adrenal functions should be reviewed

Detailed Answer:
Hi! Welcome to HealthcareMagic. Thanks for sharing your concerns with us. We will try to help you in the best way possible. First of all, it's sad to know what your daughter had been going through lately.

Based on the history you have shared, though obvious gynecological pathology isn't evident in her basic work up still hormonal nature of her symptoms can't be ignored. Endocrine issues can present with all these set of symptoms that you have shared and thyroid profile, as well as serum cortisol to look for adrenal functions, should be done. LH, FSH may also be needed alongside.

Meanwhile, gut motility agents like domperidone or itopride can help with the gastric symptoms along with antacids like Omeprazole. If symptoms persist a CT scan abdomen, and pelvis might be needed.

Using soft diets and avoiding stress or anxiety triggers is advised in the meanwhile. A baseline ANA, ESR and CRP levels can be done to rule out rheumatological causes.

Wishing her a speedy recovery. Hope this has answered your query.
If you have any more questions please feel free to ask.
Regards

Above answer was peer-reviewed by
 
Follow-up: Hello, I am trying to find out what is wrong 24 minutes later
Thank you for your help. She is calling her gastro doctor today to try and get a cat scan scheduled. I will also suggest to her the blood work you suggested and thyroid and adrenal functions. Avoiding stress and anxiety triggers will be tough for her given her job. It is a high stress environment. Not the patients but her co-workers and management. She works nights as well and is going non stop from 6 pm until about 8 am sometimes later. I will write all this down and I'm hoping to go with her to her doctor. We have to keep pushing until we find out what is wrong. One thing she has noticed too is that she has very dry patchy skin. I will be back in touch once she gets all of the above tests done. Thank you.
 
 
Answered by Dr. Saddiq Ulabidin 6 hours later
Brief Answer:
It can be due to micronutrients deficiencies after chronic diarrhea

Detailed Answer:
Hi! Thanks for the detailed feedback. Keep me posted regarding the progress. And the skin condition that you mentioned can be due to micronutrients and vitamin deficiencies due to chronic diarrhea. It's better to start replacement for vitamin D3, B complex and vitamin C alongwith zinc for the skin. Vitamin A deficiency also causes dry skin but should be replaced with caution and after discussing with your primary care physician. Regards
Above answer was peer-reviewed by
 
Follow-up: Hello, I am trying to find out what is wrong 9 hours later
Good Morning, Thank you for your help. I will mention this to her as well.
 
 
Answered by Dr. Saddiq Ulabidin 1 hour later
Brief Answer:
You are welcome

Detailed Answer:
Hi! Thanks for the appreciation. Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor